Tachycardia Episodes

I keep having tachycardia episodes where my heart rate will spike to 109 and then quickly subside to whatever the rate was prior.  This is happening from 10 to 30 times a day.  The worst effects are at night when my heart rate will go from 50 bpm to 109 then back down to the 50's.  I have 3rd degree AV block and my lower chambers are 100% paced with a medtronic device.  

My question to the group - Does this sound like a device setting or just tachycardia?  

I find it hard to believe that tachycardia will bring my heart rate up to the exact same bpm and last the exact same duration.  This has been happening for over a month.  The scenario's have been exactly the same.  I feel my heart slightly flutter and then the tachycardia to 109 for several minutes.  My heartrate will then slowly lower to whatever my previous heart rate was.  I've been to the pacemaker tech twice and asked them about it.  They told me it wasn't the settings.  I'm not sure what to believe.


5 Comments

Sudden Episodes of Tachycardia

by Gemita - 2020-01-19 14:52:51

Hi Jamfer,

When I first got my Medtronic PM I experienced mainly nocturnal tachycardia which was very disruptive and seemed to occur like clockwork as I put my head on the pillow to sleep at night. Like you, my heart rate seemed to surge to a particular level (much higher than yours) every night and also multiple times a day (brief runs) before returning to normal and I too questioned my PM. I thought I had developed PM mediated tachycardia.  

It disappeared over about three months as my heart settled down to being paced (I am paced about 98% right atrium). I put my tachycardia down mainly to pro arrhythmic effect of Flecainide because when I weaned myself off the med my frequent nocturnal episodes stopped - well almost totally.  I have atrial arrhythmias (Flutter, Fibrillation, Tachycardia) which still occur at high rates, but less so now.  I was told certain meds can affect pacemaker performance and cause an increase or decrease in PM thresholds.  Certainly we need to continue to have reviews of our meds to make sure that dosage is appropriate for us as we start our PM journey and that there are no troublesome interactions.

If you are really concerned, ask for some monitoring to see what is going on or keep a diary of time and date episodes occur to discuss with PM clinic, but it may just be that your heart is still settling down.  It can take some considerable time for some of us.  Are you on a low dose beta blocker to calm it down ?

It was just tachy for me

by Swangirl - 2020-01-19 15:16:42

I had an ablation for my tachy which was very successful.  

I wonder about automatic adjustments

by crustyg - 2020-01-19 15:17:38

Lots of PMs perform a daily check for pacing thresholds - and sometimes use varying strategies to do this.  I can easily imagine that you are more sensitive to this process and this is what's causing the phenomenon that you describe.

You say that your EP team say that this isn't PM settings: have you politely challenged them to guarantee that what you are experiencing isn't some automatic check process?  Sometimes when the EP team hear 'is it my settings?' they can overlook the automatic behaviour of the PM.

Tachycardia

by AgentX86 - 2020-01-19 16:26:55

My _guess_ would be flutter. 110bpm is a little slow but your PM may be limiting it to a 2:1 conduction.

I got that

by PacedNRunning - 2020-01-23 04:15:43

I had this when my low setting was 45. when your heart rate is lower, it tends to have more ectopic beats. These ectopics can cause this. The second reason is when it's slower a junctional beat can cause it. Talk about raising your lower limit to 55 and see if that works. Worth asking the doctor. I haven't had any issues since raising it to 50 

You know you're wired when...

You can take a lickin’ and keep on tickin’.

Member Quotes

I've seen many posts about people being concerned about exercise after having a device so thought I would let you know that yesterday I raced my first marathon since having my pacemaker fitted in fall 2004.